Tennessee, 2018

Flash Flooding and Heavy Rain in Tennessee, August 16 to 17, 2018

August 16 to 17, 2018 · NWS OHX · 3 events in 3 counties and zones

Numerous showers and thunderstorms affected Middle Tennessee during the morning hours on August 17. Thunderstorms repeatedly moving across Trousdale and Macon Counties dumped 3 to 5 inches of rain, causing significant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms affected Middle Tennessee during the morning hours on August 17. Thunderstorms repeatedly moving across Trousdale and Macon Counties dumped 3 to 5 inches of rain, causing significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 16, 5:10 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 16, 5:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
610 AM CDT Thu Aug 16 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Scattered thunderstorms occurred around Clarksville over the past
hour, and more showers and thunderstorms over western Tennessee
were poised to push into other parts of western Middle Tennessee
later this morning.

At 3 am, it was mostly cloudy over the western half of the Mid-
State, while mostly clear conditions lingered over the east.
Temperatures were in the lower and middle 70s.

Showers and thunderstorms will become likely today over about the
northwestern half of Middle Tennessee, with scattered storms
expected further east. If the latest HRRR pans out, we may need to
expand our area of likely PoPs a little further to the east.
However, either way, our western areas will still stand the
greatest chance for rain today, with MOS PoPs for our extreme
eastern areas barely getting to 20% today.

As an upper level shortwave shears to our north over the next 12
to 24 hrs, it will drag a band of deep atmospheric moisture
down across all of the Mid- State by tonight, with scattered to
numerous showers and thunderstorms lingering through the nighttime
hours.

On Friday and Friday night, another shearing shortwave rolls in,
keeping us shrouded in clouds, along with scattered to numerous
showers and thunderstorms.

SPC continues to keep us in a marginal risk for severe storms
today and tomorrow, with an expectation of the potential for gusty
straight line winds from a few of the storms, along with heavy
downpours.

The chance of rain decreases gradually from the north Saturday and
Saturday night, as band of deep moisture sags slowly to the
south. As upper level ridging briefly builds over our area on
Sunday, expect that part of the weekend to end up more like a
typical summer day, with partly cloudy skies and scattered mainly
afternoon and evening thunderstorms.

A shortwave drops out of the Upper Midwest and Middle Mississippi
Valley on Monday, increasing our chance for thunderstorms once
again. By Monday afternoon, scattered to numerous showers and
storms will, once again, be in progress over our area. There are
some model discrepancies regarding the progressive nature of this
shortwave Monday night into Tuesday, with the GFS showing a more
highly sheared and slower movement and the ECMWF sweeping it
eastward a bit faster. For now, will keep likely PoPs running for
Monday night, with the expectation that they may need to be
eventually lowered, if the faster ECMWF pans out.

By mid to late next week, models build an amplified upper trough
over the eastern United States, putting us in a not-so-hot
northwest flow--thermally speaking. Despite lots of sunshine
expected by Wednesday and Thursday, daytime highs should only top
out in the 80s. Highs at BNA both of those days are forecast to be
87 degrees. So, maybe a wee taste of fall, if we're lucky.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...An area of showers with embedded thunderstorms
is propagating slowly into Middle Tennessee this morning. The
cells have formed right along an upper trough. The HRRR shows this
activity weakening as it pushes deeper into Middle Tennessee and
the shortwave flattens out. So we'll probably see some activity
this morning and into the early afternoon at CKV, maybe a little
later at BNA & MQY. Showers won't likely affect the Cumberland
Plateau until after 00Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........08
Hazardous weather outlook, Aug 16, 4:01 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Thu Aug 16 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-171015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Look for storms to begin developing across Middle Tennessee today.
Some of the storms will become strong to severe, with damaging
straight-line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe storms again on Friday.
Damaging straight-line winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tomorrow.

The radar

The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Wilson

When
August 16, 6:00 AM CST to August 17, 6:00 AM CST
Where
Wilson County, 2.09 mi N of Bellwood
Reported by
CoCoRaHS
Coordinates
36.280, -86.155

CoCoRaHS station Lebanon 10.5 ENE measured a 24 hour rainfall total of 3.48 inches.

Flash Flood, Macon

When
August 17, 5:00 AM CST to 7:00 AM CST
Where
Macon County, 1.35 mi NW of Days Xrds to 1.09 mi WNW of Spivey
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.535, -85.995

Several roads across southern and eastern Macon County were covered in water and closed, including Highway 261 at White Oak Creek Lane, Old Bottom Road, Carter Branch Road and Chicken Branch Road.

Flash Flood, Trousdale

When
August 17, 5:00 AM CST to 7:00 AM CST
Where
Trousdale County, 2.04 mi NNE of Cato to 2.02 mi NNE of Cato
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
36.397, -86.035

A Facebook video showed high water covered Dixon Creek Road at Dog Branch Road, with a few homes and outbuildings also flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782110, 782108, 782109.